Advertisement

Negationless Intuitionism

  • Enrico MartinoEmail author
Chapter
  • 217 Downloads
Part of the Logic, Epistemology, and the Unity of Science book series (LEUS, volume 42)

Abstract

The present paper deals with natural intuitionistic semantics for intuitionistic logic within an intuitionistic metamathematics. We show how strong completeness of full first-order logic fails. We then consider a negationless semantics à la Henkin for second-order intuitionistic logic. By using the theory of lawless sequences we prove that, for such semantics, strong completeness is restorable. We argue that lawless negationless semantics is a suitable framework for a constructive structuralist interpretation of any second-order formalisable theory (classical or intuitionistic, contradictory or not).

References

  1. De Swart, H. (1976). Another intuitionistic completeness proof. Journal of Symbolic Logic, 41, 644–662.Google Scholar
  2. Dummett, M. (1977). Elements of intuitionism. Oxford: Clarendon Press.Google Scholar
  3. Franchella, M. (1992). The Griss-Brouwer debate on negation. Technical report. University of Milan, CUEM Preprint, Milan.Google Scholar
  4. Griss, G. F. C. (1946). Negationless intuitionist mathematics. Indagationes Mathematicae, 8, 675–681.Google Scholar
  5. Heyting, A. (1956). Intuitionism: An introduction. Amsterdam: North-Holland.Google Scholar
  6. Leblanc, H. (1975). That Principia Mathematica, first edition, has a predicative interpretation after all. Indagationes Mathematicae (Vol. 8, pp. 675–681).Google Scholar
  7. Martino, E. (1988). An intuitionistic notion of hypothetical truth for which strong completeness intuitionistically holds. Teoria (Vol. 8, pp. 131–144), reprinted here as chapter 8.Google Scholar
  8. McCarty, D. C. (1991). Incompleteness in intuitionistic metamathematics. Notre Dame Journal of Formal Logic, 32, 323–358.CrossRefGoogle Scholar
  9. Russell, B. (1906). The theory of implication. American Journal of Mathematics, 28, 159–202.CrossRefGoogle Scholar
  10. Troelstra, A., & Van Dalen, D. (1988). Constructivism in mathematics (Vol. II). Amsterdam: North-Holland.Google Scholar

Copyright information

© Springer International Publishing AG 2018

Authors and Affiliations

  1. 1.FISPPA DepartmentUniversity of PaduaPaduaItaly

Personalised recommendations